Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Riverton, WY

June 1, 2005Big Horn County, Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 1, 2005, 12:57 PM MDT for Big Horn County, Park County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2005, 12:57 PM MDT (18:57 UTC)
Expired
Jun 1, 2005, 2:00 PM MDT
In force
63 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Big Horn County, WY, Park County, WY

The radar

The Billings radar (KBLX), 116 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 011859
SVRRIW
WYC003-029-012000-
/O.NEW.KRIW.SV.W.0009.050601T1857Z-050601T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1257 PM MDT WED JUN 1 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BIG HORN COUNTY IN NORTH CENTRAL WYOMING
  THIS INCLUDES THE CITY OF LOVELL
  NORTHEASTERN PARK COUNTY IN NORTHWEST WYOMING
  THIS INCLUDES THE CITY OF POWELL

* UNTIL 200 PM MDT

* AT 1248 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR STATE HWY 295 MILE MARKER 10...OR ABOUT NEAR POWELL...
  AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  U.S. HWY 14A MILE MARKER 30 BY 100 PM MDT
  BYRON BY 125 PM MDT
  HWY 310/789 MILE MARKER 240 BY 135 PM MDT
  LOVELL BY 140 PM MDT
  HWY 310/789 MILE MARKER 230 BY 145 PM MDT
  U.S. HWY 14A MILE MARKER 50 BY 150 PM MDT

PARK COUNTY SHERIFFS DEPARTMENT ALSO REPORTED A FUNNEL CLOUD 
BETWEEN POWELL AND DEAVER.

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4477 10883 4462 10873 4474 10805 4499 10819
      4498 10882

$$

MCDONALD
2 follow-up statements
000 
WWUS55 KRIW 011912
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
112 PM MDT WED JUN 1 2005

WYC003-029-012000-
/O.CON.KRIW.SV.W.0009.000000T0000Z-050601T2000Z/
PARK WY-BIG HORN WY-
112 PM MDT WED JUN 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN BIG HORN
AND NORTHEASTERN PARK COUNTIES UNTIL 200 PM MDT...

AT 104 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
GARLAND...OR ABOUT NEAR POWELL...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARLAND BY 105 PM MDT
  U.S. HWY 14A MILE MARKER 30 BY 110 PM MDT
  BYRON BY 130 PM MDT
  HWY 310/789 MILE MARKER 240 BY 140 PM MDT
  LOVELL BY 145 PM MDT
  HWY 310/789 MILE MARKER 230 BY 150 PM MDT

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

HAIL UP TO QUARTER SIZE IN DIAMETER HAS BEEN REPORTED ON THE SOUTH 
SIDE POWELL WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4478 10875 4468 10867 4474 10805 4499 10819
      4499 10878

$$

MCDONALD
000 
WWUS55 KRIW 011935
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
134 PM MDT WED JUN 1 2005

WYC029-011944-
/O.CAN.KRIW.SV.W.0009.000000T0000Z-050601T2000Z/
PARK WY-
134 PM MDT WED JUN 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR PARK COUNTY IS CANCELLED...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4479 10858 4469 10851 4475 10780 4500 10790
      4499 10865

$$

WYC003-012000-
/O.CON.KRIW.SV.W.0009.000000T0000Z-050601T2000Z/
BIG HORN WY-
134 PM MDT WED JUN 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN BIG HORN
COUNTY UNTIL 200 PM MDT...

AT 131 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR HWY 310/789 MILE MARKER 240...OR ABOUT NEAR LOVELL...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  U.S. HWY 14A MILE MARKER 40 BY 125 PM MDT
  HWY 310/789 MILE MARKER 240 BY 130 PM MDT
  LOVELL BY 135 PM MDT
  HWY 310/789 MILE MARKER 230 BY 140 PM MDT
  U.S. HWY 14A MILE MARKER 50 BY 145 PM MDT
  U.S. HWY 14A MILE MARKER 60 BY 200 PM MDT

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

HAIL UP TO QUARTER SIZE IN DIAMETER HAS BEEN REPORTED IN 
POWELL...WITH MARBLE SIZE HAIL IN BYRON WITH THIS STORM. HEAVY 
DOWNPOURS ARE ALSO EXPECTED.  IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4479 10858 4469 10851 4475 10780 4500 10790
      4499 10865

$$

MCDONALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:21 AM MDT, 10 hours 36 minutes earlier.

Area forecast discussion, Jun 1, 2:21 AM MDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
221 AM MDT WED JUN 1 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
UPPER LOW DEPARTING INTO THE DAKOTAS EARLY THIS MORNING...WITH THE
NEXT SYSTEM ALREADY SPREADING PRECIP INTO THE WEST.  CENTER OF
CIRCULATION AROUND VANCOUVER ISLAND WITH MAIN SHORTWAVE PUNCHING INTO
WESTERN IDAHO EARLY THIS MORNING.  FAST JET ASSOCIATED WITH THE
WAVE AT 125KT.  THIS WILL GET THE WAVE INTO THE WEST AROUND 12Z...
CENTRAL AROUND 18Z AND THE EAST BY 00Z.  A LEADING WAVE
BROUGHT THE INITIAL BAND OF PRECIP INTO THE WEST AROUND 04Z LAST
EVENING.  ANOTHER LARGE SWATH ON SFX RADAR HEADING INTO
THE WEST.  WILL GO CATEGORICAL POPS AFTER 12Z FOR WEST.
THUNDERSTORMS ARE ISOLATED ATTM...BUT EXPECT THAT TO CHANGE LATE THIS
MORNING AND AFTERNOON. EXPECT SOME STRONG TO POSSIBLY SEVERE
THUNDERSTORMS IN THE BIG HORN BASIN...BIGHORN MOUNTAINS AND JOHNSON
COUNTY.  LIS TO -4 OVER THIS AREA...CAPES NEARING 1000 J/KG AND HIGH
TOTAL TOTALS IN THE UPPER 30S PROVIDING GREAT INSTABILITY. ALSO GOOD
UPPER DIFFLUENCE AND STEEP LAPSE RATES AROUND 8.5C/KM.  THE WEST WILL
BE ANOTHER AREA TO WATCH...THOUGH STABILITY INDICES NOT QUITE AS
BEEFY AS THEY ARE IN THE NORTH. SOMEWHAT MORE STABLE AIR BEHIND THE
WAVE. CYCLONIC FLOW AROUND OBLONG LOW WHICH EXTENDS FROM IDAHO
NORTHEAST INTO SOUTH CENTRAL CANADA (SASK.) THIS ACTUALLY CONSISTS OF
THE DAKOTA LOW AND THE PACIFIC LOW. RIGHT ENTRANCE REGION OF THE JET
SETS ACROSS THE FAR SOUTH TONIGHT THROUGH FRIDAY MORNING. THIS SHOULD
ACT AS A FOCUS FOR SOME SHOWERS AND A FEW AFTERNOON THUNDERSTORMS
DURING THIS TIME FRAME.  SOME WEAK INSTABILITY AROUND ELSEWHERE AND
WEAK DYNAMICS TO BRING A CHANCE OF SHOWERS AND STORMS. THE IDAHO
CENTER OF CIRCULATION MOVES EAST ACROSS WYOMING FRIDAY BRINGING MORE
DYNAMICS FOR ADDITIONAL SHOWERS AND STORMS.  THE NORTHERN CIRCULATION
ACTUALLY RETROGRADES KEEPING THE LOW AS A WHOLE OVER THE NORTHERN
ROCKIES THROUGH FRIDAY NIGHT. BASICALLY...UNSETTLED THROUGH THE
PERIOD. TEMPERATURES IN THE 50S AND 60S THROUGH THE PERIOD...
MOUNTAINS WILL SEE 40S TO 50S.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
UPPER LEVEL SOUTHWEST FLOW TO PERSIST ACROSS THE AREA INTO EARLY
NEXT WEEK. INITIAL UPPER LOW OVER NORTHERN ROCKIES AT THE START
OF THE FORECAST PERIOD LIFTS NORTHEAST AND IS REPLACED BY ANOTHER
UPPER LOW INTO THE PACIFIC NORTHWEST BY MONDAY. UPPER LEVEL IMPULSES
RIDING NORTHEAST ACROSS THE REGION WILL CONTINUE TO GIVE A
DAILY RISK FOR A STORM. HAVE MAINTAINED MORE DIURNALLY DRIVEN
CONVECTION THROUGH TUESDAY...WITH GREATEST COVERAGE IN THE
WEST/NORTHWEST. AS UPPER LEVEL SOUTHWEST FLOW STRENGTHENS OVER THE
AREA MON/TUES HAVE INCREASED WINDS AND TEMPERATURES EAST FO DIVIDE ON
STRONGER WARM AIR ADVECTION DURING THIS TIME. ALSO DECREASED THUNDER
RISK GIVEN ENHANCED DOWNSLOPE COMPONENT TO WIND. FOR NOW...HAVE PUT
OUT DRY FORECAST FOR WEDNESDAY AS THIS LATEST UPPER LOW IS
ADVERTISED TO LIFT NORTHEAST OF AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT TERM...TWB
LONG TERM....FRIEDERS
Hazardous weather outlook, Jun 1, 2:50 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
250 AM MDT WED JUN 1 2005

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
250 AM MDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE NORTHERN ROCKIES TODAY.
WIDESPREAD RAIN AND SNOW SHOWERS WILL MOVE ACROSS THE WEST THIS
MORNING.  A FEW THUNDERSTORMS ARE POSSIBLE AS WELL THIS MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
AREA.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THE BIG HORN
BASIN...BIGHORN MOUNTAINS AND JOHNSON COUNTY.  HAIL TO 1 INCH...
WIND GUSTS TO 60 MPH AND LIGHTNING WILL BE THE MAIN THREATS.  THE
ACTIVITY WILL TAPER OFF LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM SYSTEM WILL LINGER OVER THE NEXT SEVERAL DAYS BRINGING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL AND STRONG WINDS.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:31 PM MDTSevere Thunderstorm WarningRIWBig Horn46 min
Jun 1, 1:39 PM MDTTornado WarningRIWBig Horn28 min
Jun 1, 1:45 PM MDTTornado WarningRIWBig Horn45 min
Jun 1, 1:54 PM MDTTornado WarningRIWBig Horn, Washakie51 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.